Thrush is a relatively common yeast infection that is caused by an overgrowth of the fungus Candida albicans. The reason thrush develops in these areas is because they’re usually warm and damp, the perfect growing conditions for yeast.
If you’re wondering exactly what causes a yeast infection, and whether your contraceptive pill could be to blame, read on.
What causes thrush?
Our bodies are full of natural bacteria and fungus and while some are beneficial to us, others can cause problems.
Good bacteria and fungus can be found in the mouth, gut and vagina, and help us to digest our food, breakdown nutrients so we can ingest them more easily and fight off any bad bacteria that could cause infections or diseases. They are really important for keeping our bodies in balance.
Many other forms of bacteria and fungus can be bad for us, and if they increase in number to outgrow the good bacteria,
Anything that changes the balance of bacteria and fungus increases the risk of impacting the growth of Candida. Studies have shown a link between higher levels of oestrogen (a female hormone) and an increase in Candida numbers. There are many scenarios where a women’s oestrogen levels may increase including when a woman gets pregnant, is going through hormone replacement therapy or takes a contraceptive pill. However, having diabetes, taking antibiotics or having a compromised immune system can also impact the delicate balance of bacteria and fungus, and may lead to thrush.
If you start to experience any symptoms of vaginal thrush, including an itchy vulva, stinging when you wee, pain during sex or white vaginal discharge that is quite thick, you should get advice from a pharmacist or your doctor. Sometimes, thrush can clear up on its own, but usually some type of treatment is required to tackle the infection. The pharmacist may give you an antifungal medication. These can come in the form of a cream, oral tablet or pessary and should reduce the Candida numbers to clear the infection and stop your uncomfortable symptoms.
Can the contraceptive pill cause thrush?
Whether the contraceptive pill can cause thrush may depend on the type of pill you take and the hormones it contains.
According to a number of scientific studies, the additional oestrogen can be a risk factor, as it could help the yeast that’s already present in the vagina to multiply and build up.
It’s not just women on the combined pill that could experience issues with thrush, either. For women that are exposed to oestrogen that comes from other sources, such as eating lots of soy products, or produce too much from excessive drinking, yeast infections could be more likely, however research on this is still developing and it is clear that soya is nutritious and healthy.
Can Lovima® cause thrush?
As Lovima is a progestogen-only pill (POP) that contains desogestrel, a synthetic version of progesterone, it could be less likely to cause thrush and other vaginal infections than other forms of contraception, such as intrauterine devices.
Vaginal infections as a side effect of taking Lovima® are uncommon, which means they impact more than one in 1,000 women (but fewer than one in 100 women). It’s important to note that this could include thrush but also other vaginal infections like bacterial vaginosis (BV) and vaginitis.